Menopause Symptoms Can Rebound After HRT
Some women may need to seek out alternative remedies, experts say
TUESDAY, July 12, 2005 (HealthDay News) -- More than half of women who started taking hormone therapy to relieve symptoms of menopause saw a dramatic resurgence of those symptoms when they discontinued the therapy, a new study finds.
The finding seems likely to keep alive the debate about the safety and effectiveness of hormone therapy for menopausal women.
"I've been giving hormones for 23 years for menopausal symptoms," said Dr. Laura Corio, a staff physician at Mount Sinai Medical Center in New York City and author of The Change Before the Change. "I have given low doses without any problems. Every time a patient comes in, we reevaluate the treatment. I don't put a time period on these things."
But the authors of the study, which appears in the July 13 issue of the Journal of the American Medical Association, believe there needs to be more research into alternative therapies aimed at keeping menopausal symptoms at bay.
"For a large percentage, hormones may be delaying the symptoms rather than eradicating them, so women need to ask, 'Is there something else I can do?' " said Judith Ockene, lead author of the study and professor of medicine and chief of preventive and behavioral medicine at the University of Massachusetts Medical School, in Worcester.
The landmark Women's Health Initiative (WHI) study, released in 2002, cast the safety of hormone replacement therapy in doubt when early results of the trial's estrogen-plus-progestin arm revealed an increased risk of breast cancer, heart attacks, strokes and blood clots in women taking the therapy versus those on a placebo.
As a result, official guidelines now recommend that women using hormone therapy for menopause take the therapy for the shortest period of time possible and at the lowest dose possible.
In this latest study, the Massachusetts team wanted to see what happened to menopausal symptoms such as hot flashes, vaginal dryness and night sweats when women stopped taking the hormones.
The study included more than 8,400 women averaging about 69 years of age, all of whom were still taking either estrogen plus progestin or a placebo when this portion of the WHI was stopped. Surveys were mailed to women eight to 12 months after the stop date. The women had been taking the pills for an average of 5.7 years.
According to the researchers, slightly more than one-fifth (21.2 percent) of women taking hormone replacement therapy (HRT) reported having moderate or severe symptoms after stopping their therapy, compared with 4.8 percent of the placebo group.
Moderate or severe vasomotor symptoms (those that involve changes in the size of blood vessels, leading to problems like hot flashes or night sweats) were nearly six times more likely, while pain and stiffness were more than twice as likely in women who had been taking HRT.
Rates were higher among women who had reported such symptoms at the beginning of the study: 55.5 percent of these women on HRT and 21.3 percent on a placebo reported returned symptoms.
Many women reported that lifestyle changes -- such as drinking more fluids and exercising -- helped ease some of these symptoms.
"Even though there's not a lot of evidence on these strategies, they're not harmful," Ockene said.
Corio suggests that women consider trying natural rather than synthetic hormones, and to take the least amount necessary.
Women who experience severe symptoms that aren't relieved by alternate strategies may need to discuss the risks and benefits of standard HRT with their doctor, as well as the length of time they might need to stay on the therapy, Ockene added.
As usual, the study raises as many questions as it answers. An accompanying editorial pointed out that there is considerable debate about whether all symptoms associated with menopause are really physiological.
It's also not clear whether tapering off hormones, as opposed to stopping them abruptly, might make a difference, Ockene said.
Much more on the HRT story can be found at the U.S. National Library of Medicine.